Oklahoma, 2008

Tornado and Hail in Oklahoma, November 5 to 6, 2008

November 5 to 6, 2008 · NWS TSA · 35 events in 11 counties and zones

Severe thunderstorms with large hail and damaging winds affected northeast Oklahoma from the late afternoon hours of the 5th to the early morning hours of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$55,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms with large hail and damaging winds affected northeast Oklahoma from the late afternoon hours of the 5th to the early morning hours of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 5, 2:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 5, 2:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
230 PM CST WED NOV 5 2008

.DISCUSSION...

FORECAST CONCERNS REMAIN ON SEVERE WEATHER POTENTIAL LATER THIS
EVENING AND OVERNIGHT ACROSS THE ENTIRE FORECAST AREA.

SCATTERED SHOWERS HAVE BEEN ONGOING FOR MUCH OF THE DAY IN
RESPONSE TO INTENSE THETA-E ADVECTION ASSOCIATED WITH THE LOW
LEVEL JET. MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS HAS
SEEN MOSTLY CLOUDY SKIES UNDER LOW CLOUDS THROUGH THE DAY...WHICH
HAS HELPED TO KEEP TEMPERATURES DOWN A LITTLE...AS WELL AS TO KEEP
THE INSTABILITY AXIS WEST OF THE FORECAST AREA. AT PRESENT...WINDS
HAVE VEERED ACROSS WESTERN OKLAHOMA...GENERALLY WEST OF AN ALVA TO
FREDERICK LINE...WITH A SHARPER DRY LINE TRAILING THAT...IN THE
TEXAS PANHANDLE. STORMS HAVE BEGUN TO INITIATE ALONG THE WIND
SHIFT LINE FROM NORTH CENTRAL OKLAHOMA...SOUTHWESTWARD TOWARD
SOUTHWEST OKLAHOMA. WITH THIS INITIAL DEVELOPMENT...THE
ENVIRONMENT IS SUPPORTIVE OF SUPERCELLS...AND WITH 0-1KM SHEAR OF
30 KTS PROGGED...TORNADOES CANNOT BE RULED OUT AS LONG AS THE
STORMS REMAIN ISOLATED. MAIN SEVERE WEATHER CONCERN...HOWEVER...IS
WITH DAMAGING STRAIGHT LINE WINDS OVERNIGHT...ONCE THE COLD FRONT
CATCHES UP WITH THE DRY LINE...AND STORMS TRANSITION TO A MORE
LINEAR FORM. WITH STORM MOTIONS BEING QUITE RAPID...IT WILL NOT
TAKE MUCH TO PRODUCE SEVERE GUSTS ONCE THE STORMS LINE
OUT...ESPECIALLY CONSIDERING THAT SHOWERS THIS MORNING WERE
RESULTING IN 40 TO 45 MPH WIND GUSTS OVER NORTHEAST OKLAHOMA. THE
STORMS SHOULD EXIT NORTHWEST ARKANSAS SOMEWHERE AROUND 12Z
TOMORROW MORNING.

COOLER AND DRIER WEATHER WILL PREVAIL IN THE WAKE OF THIS
FRONT...WITH THE NEXT CHANCE OF PRECIPITATION COMING WITH A SYSTEM
SUNDAY NIGHT AND INTO TUESDAY. PREFER THE ECMWF HANDLING OF THIS
SYSTEM AT THIS POINT...AS IT HAS HAD THE MOST CONSISTENCY OVER THE
LAST FEW RUNS. FREEZING OVERNIGHT TEMPERATURES WILL BE A CONCERN
TOWARD THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   56  65  41  61 /  90  10  10   0
FSM   59  68  40  67 /  90  30  10   0
MLC   55  68  39  68 /  80  10   0   0
BVO   53  63  37  62 / 100  10  10   0
FYV   57  63  36  56 /  90  40  10  10
BYV   57  63  38  56 /  80  50  10  10
MKO   53  66  39  63 /  90  10  10   0
MIO   54  62  38  58 /  90  10  10  10
F10   52  66  40  64 /  80  10   0   0
HHW   62  70  43  72 /  60  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....22
Hazardous weather outlook, Nov 5, 11:56 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1156 AM CST WED NOV 5 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1156 AM CST WED NOV 5 2008

...SEVERE WEATHER EVENT THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...NORTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED...SPREADINDEX=37.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
AS A VERY DYNAMIC UPPER SYSTEM APPROACHES THE REGION... LOW LEVEL
MOISTURE IS RAPIDLY INCREASING. DEWPOINTS OVER 60 DEGREES HAVE NOW
ADVECTED AS FAR NORTH AS SOUTHERN KANSAS. AN ASSOCIATED SHARP COLD
FRONT WILL MOVE RAPIDLY ACROSS THE AREA OVERNIGHT. SOME STRONG TO SEVER PRE-
FRONTAL THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL OKLAHOMA DURING
THE AFTERNOON AND EARLY EVENING... MOVING RAPIDLY INTO
NORTHEASTERN OKLAHOMA. THIS ACTIVITY WOULD PROVIDE THE GREATEST
THREAT FOR DISCRETE SUPERCELLS. TORNADOES WOULD BE POSSIBLE... ALONG
WITH LARGE HAIL AND STRONG OUTFLOW WINDS.

HOWEVER... MORNING SHOWER ACTIVITY WITH ISOLATED THUNDER HAS BEEN
PERSISTENT ACROSS NORTH-CENTRAL OKLAHOMA THUS FAR TODAY.
WIDESPREAD CLOUD COVER HAS REMAINED PERSISTENT AS WELL... WHICH
MAY INHIBIT PRE-FRONTAL THUNDERSTORM ACTIVITY DURING THE AFTERNOON
AND EVENING HOURS.

THE GREATEST OVERALL THREAT FOR WIDESPREAD SEVERE WEATHER ACROSS
OUR AREA APPEARS TO BE WITH FRONTAL PASSAGE OVERNIGHT. STRONG FRONTAL
LIFTING IN CONJUNCTION WITH PASSAGE OF THE STRONGEST UPPER
DYNAMICS WILL CREATE THE POTENTIAL FOR A STRONG SQUALL LINE. THE
GREATEST THREAT FROM THIS EVENT WOULD BE DAMAGING STRAIGHT-LINE WINDS
ACROSS A LARGE AREA. CURRENT MODEL RUNS INDICATE THAT GENERALLY
BETWEEN 11 PM AND 3 AM WILL BE THE TIME OF HIGHEST THREAT
POTENTIAL FOR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE COMING TO AN END EARLY THURSDAY MORNING AS THE
COLD FRONT EXITS NORTHWEST ARKANSAS.

THE NEXT CHANCE OF THUNDERSTORMS ARRIVES SUNDAY NIGHT INTO MONDAY AS
ANOTHER UPPER SYSTEM APPROACHES FROM THE WEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Vance AFB radar (KVNX), 108 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

23 hail, 11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Osage

When
November 5, 3:40 PM CST
Where
Osage County, 11 mi W of Burbank
Measured
0.75 in hail
Reported by
Public
Coordinates
36.700, -96.919

Hail, Pawnee

When
November 5, 4:20 PM CST
Where
Pawnee County, Jennings
Measured
0.75 in hail
Reported by
Public
Coordinates
36.180, -96.570

Thunderstorm Wind, Creek

When
November 5, 5:20 PM CST
Where
Creek County, Oilton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.080, -96.580

Hail, Creek

When
November 5, 5:20 PM CST
Where
Creek County, Oilton
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -96.580

Hail, Pawnee

When
November 5, 5:30 PM CST
Where
Pawnee County, Hallett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.230, -96.570

Hail, Pawnee

When
November 5, 5:41 PM CST
Where
Pawnee County, 8 mi ENE of Terlton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.224, -96.347

Hail, Osage

When
November 5, 6:24 PM CST
Where
Osage County, Avant
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -96.070

Thunderstorm Wind, Tulsa

When
November 5, 6:26 PM CST
Where
Tulsa County, 3 mi NNE of Skiatook
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.410, -95.979

Hail, Tulsa

When
November 5, 6:26 PM CST
Where
Tulsa County, 3 mi NNE of Skiatook
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.410, -95.979

Hail, Washington

When
November 5, 6:27 PM CST
Where
Washington County, 2 mi WSW of Vera
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.439, -95.913

Hail, Pawnee

When
November 5, 7:50 PM CST
Where
Pawnee County, 1 mi N of Hallett
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.245, -96.570

Hail, Osage

When
November 5, 8:04 PM CST
Where
Osage County, 9 mi SW of Hominy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.328, -96.514

Tornado, Osage

When
November 5, 8:12 PM CST
Where
Osage County, 2.5 mi SE of Osage
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.274, -96.388

A tornado destroyed a mobile home, damaged another mobile home, damaged the roof of a house, blew the roof off of a storage building, and damaged a number of trees. Maximum estimated wind based on the damage observed during a storm survey was between 75 and 85 mph. Two people in the mobile home that was destroyed were injured.

Hail, Washington

When
November 5, 8:46 PM CST
Where
Washington County, 5 mi W of Vera
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.450, -95.970

Hail, Nowata

When
November 5, 9:10 PM CST
Where
Nowata County, 4 mi S of Nowata
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.642, -95.630

Hail, Osage

When
November 5, 9:28 PM CST
Where
Osage County, 9 mi SSW of Skiatook
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.250, -96.062

Thunderstorm Wind, Tulsa

When
November 5, 9:41 PM CST
Where
Tulsa County, 5 mi W of Collinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.370, -95.920

Thunderstorm Wind, Tulsa

When
November 5, 9:42 PM CST
Where
Tulsa County, Skiatook
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.370, -96.000

Hail, Tulsa

When
November 5, 9:42 PM CST
Where
Tulsa County, Skiatook
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.370, -96.000

Hail, Tulsa

When
November 5, 9:45 PM CST
Where
Tulsa County, 1 mi NE of Collinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.380, -95.817

Thunderstorm Wind, Nowata

When
November 5, 9:50 PM CST
Where
Nowata County, 7 mi SW of Nowata
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.628, -95.719

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

Hail, Creek

When
November 5, 10:18 PM CST
Where
Creek County, Kiefer
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.950, -96.070

Thunderstorm Wind, Okmulgee

When
November 5, 10:22 PM CST
Where
Okmulgee County, 3 mi NE of Beggs
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.761, -96.032

Hail, Okmulgee

When
November 5, 10:22 PM CST
Where
Okmulgee County, 3 mi NE of Beggs
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.761, -96.032

Hail, Tulsa

When
November 5, 10:39 PM CST
Where
Tulsa County, 1 mi NE of Broken Arrow
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.060, -95.767

Thunderstorm Wind, Okfuskee

When
November 5, 10:40 PM CST
Where
Okfuskee County, 6 mi W of Okfuskee
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.600, -96.337

Thunderstorm winds estimated at 70 miles an hour destroyed an outbuilding.

Hail, Wagoner

When
November 5, 10:44 PM CST
Where
Wagoner County, 6 mi NE of Broken Arrow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.111, -95.704

Hail, Wagoner

When
November 5, 10:47 PM CST
Where
Wagoner County, 5 mi N of Coweta
Measured
0.75 in hail
Reported by
Public
Coordinates
36.022, -95.650

Thunderstorm Wind, Okfuskee

When
November 5, 10:50 PM CST
Where
Okfuskee County, Okemah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Hail, Okfuskee

When
November 5, 10:50 PM CST
Where
Okfuskee County, Okemah
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Hail, Okmulgee

When
November 5, 10:54 PM CST
Where
Okmulgee County, 10 mi N of Okmulgee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.775, -95.970

Thunderstorm Wind, Okmulgee

When
November 5, 10:54 PM CST
Where
Okmulgee County, 10 mi N of Okmulgee
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.775, -95.970

Thunderstorm Wind, Rogers

When
November 5, 10:58 PM CST
Where
Rogers County, Inola
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.150, -95.500

Hail, Rogers

When
November 5, 10:58 PM CST
Where
Rogers County, Inola
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.150, -95.500

Thunderstorm Wind, Delaware

When
November 6, 12:25 AM CST
Where
Delaware County, Colcord
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.270, -94.680

Thunderstorm winds estimated at 70 miles an hour blew down a few trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140859, 140860, 140861, 140862, 140863, 140864, 140865, 140866, 140867, 140868, 140869, 140870, 143061, 140871, 140872, 140873, 140874, 140875, 140876, 140877, 140878, 140879, 140882, 140883, 140884, 140887, 140892, 140893, 140896, 140897, 140898, 140899, 140900, 140901, 140902.